Volcanic encounters for Simon Jean-Joseph and Citroen There will be no summer respite for Simon Jean-Joseph and Jack BoyÃ¨re who will contest the forthcoming Rali Vinho da Madeira with their Citroen C2 S1600. The diminutive red and white Super...
Volcanic encounters for Simon Jean-Joseph and Citroen
There will be no summer respite for Simon Jean-Joseph and Jack Boyère who will contest the forthcoming Rali Vinho da Madeira with their Citroen C2 S1600. The diminutive red and white Super 1600 will be tended during the event by PH Sport with support from staff from Citroen Sport.
A prominent round of the European Rally Championship for many years, the Rali Vinho da Madeira counts among the world's finest asphalt rallies and is this year the seventh round of the Euro series. Its high organisational standard and reputation have also earned it a place on the 2007 International Rally Challenge calendar (Round 5) which essentially features three categories of event.
There are those that used to count towards the World Rally Championship such as the Safari and the Rally of Turkey. Others, like Rally Russia, are new on the international scene, while the likes of June's Belgium Ypres Westhoek Rally and the Rali Vinho da Madeira which takes place on the Portuguese island of the same name have long been established names in the sport.
The volcanic island itself measures just 57km long and 23km wide yet it features some truly spectacular scenery and its road network is ideally suited to the organisation of rally stages. "I always like going to Madeira which has a great deal in common with my home island of Martinique," says Simon Jean-Joseph. "This will be my fourth visit in as many years and I am beginning to get a good feel for the event. The mountain stages are extremely twisty and essentially made up of climbs and descents. The asphalt is extremely worn, too, so there is precious little grip, while the unpredictable tropical weather provides a little bit of extra spice. You can easily find yourself in rain one moment and in fog the next. In the wet, the stages become very, very slippery."
"The mountainous terrain puts us at a disadvantage against the four-wheel drive cars," continues Simon. "Madeira always attracts a long list of top drivers and it won't be easy for us. The Citroen C2 Super 1600's agility is one of our main trump cards, so it will be up to us to compens ate over the downhill sections. The reliability and potential of our car makes me to think that we could well once again stage an upset and our objective will be twofold: to try and obtain the best possible finish for our ERC chances and score IRC points for Citroen, and to show Citroen customers that the C2 Super 1600 is capable of scoring top results against stiff opposition."
The 2007 Rali Vinho da Madeira in brief...
* The 48th edition of the event counts towards the Intercontinental Rally Challenge (Round 5 of 9), the European Rally Championship (Round 7 of 10) and the Portuguese Rally Championship.
* Madeira (Portuguese for 'wood') is the principal island of a small, Portuguese-owned archipelago in the Atlantic Ocean. Its capital, Funchal, is 980km from Lisbon and hosts all the rally's facilities. The service park is situated on the city's harbour side.
* The time difference between Madeira and CET is one hour. When it is 10am in Paris, for example, it is 9am in Funchal. The local currency is the euro.
* The total length of the 2007 event is 937km, including 285km divided into 19 stages (12 different).
* Recce is scheduled for Monday July 30 (between 08.00 and 21.00) and Tuesday July 31 (between 08.00 and 21.00). Recce of the super-s pecial takes place on the Tuesday evening between 22.30 and 23.15.
* Shakedown takes place on Wednesday August 1 (12.00 until 16.00) at Cardais Road/Stanta da Serra Road/Agua de Pena.
* Tyres: there are no quantity restrictions regarding tyres. Crews are authorised to carry two spares if they wish. Mousse run-flat systems are not permitted.
* Just one spare gearbox is permitted for two-wheel drive, normally-aspirated cars. Engines are sealed.
* The start ceremony takes place on Thursday August 2 from 17.37 in Funchal (Avenida Arriaga).
* Leg 1 (Thursday August 2 and Friday August 3): 172.91km divided into 10 stages, 7 different). Thursday August 2: Cars leave parc ferme at 17.25. Start ceremony (17.37). Parc ferme (17.40, 1 hour 37 minutes). SS1 (Avenida do Mar, 2.18km). Parc ferme (19.40). Friday August 3: Cars leave parc ferme at 0 8.04. Service A (08.14, 20 minutes). SS2 (Campo de Golf 115.91km) and SS3 (Terreiros 1, 21.74km). Regroup (10.32, 10 minutes). Service B (10.42, 20 minutes ). SS4 (Campo de Golf 2) and SS5 (Terreiros 2). Regroup (13.00, 10 minutes). Service C (13.10, 20 minutes). SS6 (Serra d'Agua, 11.47km), SS7 (Boaventura, 10.77km) and SS8 (Palheiro Ferreiro 1, 18.98km). Regroup (16.36, 10 minutes). Service D (16.46, 20 minutes). SS9 (Referta 114.17km) and SS10 (Palheiro Ferreiro 2). Service E (19.29, 45 minutes). Parc ferme (20.20).
* Leg 2 (Saturday August 4): 112.09km divided into 9 stages (5 different). Cars leave parc ferme (06.50). Service F (06.58, 20 minutes). SS11 (Ribeiro Frio, 27.24km) and SS12 (Referta 2). Regroup (09.16, 10 minutes). Service G (09.26, 20 minutes). SS13 (Paul 1, 10.75km). SS14 (Ponta do Pargo 1, 13.12km ) and SS15 (Rosario 1, 11.47km). Regroup (12.40, 10 minutes). Service H (12.50, 20 minutes). SS16 (Paul 2), SS17 (Ponta do Pargo 2 SS18 (Rosario 2) and SS19 (Chao da Lagoa, 21.74km). Regroup (17.35, 10 minutes). Service I (17.45, 20 minutes).
* Note: the Citroen C2 Super 1600 finished 2nd here in 2004 in the hands of Bruno Thiry/Jean-Marc Fortin. The same year, Simon and Jack came 3rd.
* This is the fourth participation of Simon Jean-Joseph and Jack Boyère in the Rali de Madeira. They finished 3rd in 2004.